Alert archive / Ohio / Special Marine Warnings in 2021
Special Marine Warning 60, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Aug 12, 2021, 5:12 AM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 5:12 AM EDT (09:12 UTC)
- Expired
- Aug 12, 2021, 5:45 AM EDT
- In force
- 33 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Cleveland radar (KCLE), 28 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681
WHUS51 KCLE 120912
SMWCLE
LEZ146-166-120945-
/O.NEW.KCLE.MA.W.0060.210812T0912Z-210812T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
512 AM EDT Thu Aug 12 2021
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore and Open waters from Avon Point OH to Willowick OH...
* Until 545 AM EDT.
* At 512 AM EDT, strong thunderstorms were located along a line
extending from 13 nm northwest of Fairport Harbor to 9 nm northeast
of Avon Point, moving east at 55 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Avon Point and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4151 8202 4183 8184 4192 8152 4175 8151
4164 8148 4150 8162 4147 8182
TIME...MOT...LOC 0912Z 278DEG 53KT 4190 8150 4163 8188
HAIL...0.00IN
WIND...>34KTS
$$
Sefcovic1 follow-up statement
843
FZUS71 KCLE 120947
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
547 AM EDT Thu Aug 12 2021
LEZ146-166-120957-
/O.EXP.KCLE.MA.W.0060.000000T0000Z-210812T0945Z/
547 AM EDT Thu Aug 12 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 545 AM EDT...
The affected areas were...
Nearshore and Open waters from Avon Point OH to Willowick OH...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4151 8202 4183 8184 4192 8152 4175 8151
4164 8148 4150 8162 4147 8182
TIME...MOT...LOC 0947Z 278DEG 53KT 4183 8090 4157 8129
$$
SefcovicWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Aug 12, 5:05 AM EDT, 7 minutes earlier.
Area forecast discussion, Aug 12, 5:05 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
505 AM EDT Thu Aug 12 2021
.SYNOPSIS...
High pressure will remain centered over the southeast US while a
cold front slowly sinks southeast through the Great Lakes today
through Thursday. The front will finally move south of the area
by this weekend as high pressure builds across the Great Lakes.
&&
.NEAR TERM /THROUGH FRIDAY/...
Another day of convective uncertainty across the region, with
the focus on two periods of higher potential for storm across
the area. First, continuing to monitor convection developing and
persisting across northern Indiana and southern lower Michigan
this morning that is expected to work eastward into northwest
Ohio by daybreak. Also monitoring convection over central Lake
Erie that may sneak into far northeast Ohio and northwest PA
early this morning. The current thinking is that this convection
will be in a weakening state after daybreak as the low level jet
begins to weak and the local area stabilizes a bit further with
a bit more convective inhibition. There is a large amount of
uncertainty with how this will evolve, as high res models have
struggled with ongoing convection over the past 24 hours. For
now, the forecast reflects the convection weakening rapidly as
it sneaks into the area, diminishing altogether by 14-15Z, with
the remnant outflow boundary settling southeastward into the
area through midday.
Given the break in convection and the already warm temperatures
and high dewpoints across the area, expecting highs to warm to
the upper 80s/low 90s, coupling with mid 70s dew points to bring
heat indices near/above 100 for a short period of time this
afternoon. Have opted for a heat advisory for most of the area
to cover this threat, admittedly with lower confidence due to
the potential delayed/muted diurnal heating from the remnant
convection and potential redevelopment during peak heating.
Models continue to hint at redevelopment along this boundary
across the area by early/mid afternoon, as MLCAPE recover back
into the 2500-3000 j/kg range. SPC/WPC both highlighting the
area for marginal risk of severe weather/excessive rainfall
respectively. Deep layer shear looks to be a bit more limited
today, with the bulk of the upper jet energy remaining north of
the area, so organized convection may be a bit more limited
than yesterday. Still, enough dry air aloft and steep enough low
level lapse rates expected for a damaging wind gust threat and
perhaps large hail. Convection is expected to wane a bit
diurnally after sunset, but an intensifying low level jet may
prolong existing convection across the area into the overnight
hours. A stronger wave will move northeast across the area along
the sinking front Friday, which will provide better
shower/storm chances across the area.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A cold front should be exiting southeast of the area on Friday night
and some residual showers could linger across the area, enough to be
worthy of a low chance PoP. Otherwise, high pressure is expected to
build into the Great Lakes region this weekend as an upper trough
exits to the east. High pressure will allow for a break from the
heat and humidity and dry conditions are expected all weekend.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
For early next week, surface high pressure will pivot off to the
east and an upper ridge will return across the Great Lakes region.
Some heat and moisture will return to the area and allow for
increasing chances of precipitation. By Tuesday, a mid-level wave
appears to enter the Great Lakes region and should provide a better
forcing mechanism for more widespread precipitation and have chance
PoPs for Tuesday and Wednesday. High temperatures will return to the
mid 80s.
&&
.AVIATION /06Z Thursday THROUGH Monday/...
Overall, VFR conditions will be the norm at the terminals
through the period. Main concern through the period is SHRA/TSRA
potential, with low confidence in timing and specifics at any
given terminal. Opted for broader VCTS mentions at this point,
with forecast models struggling to resolve thunderstorm
development in this pattern. Currently thinking some SHRA/TSRA
may sneak into western terminals around 12Z in a decaying
capacity, with redevelopment somewhere across northern OH after
18Z this afternoon. Any TSRA could bring brief MVFR/IFR
conditions. Winds will generally be out of the south to
southwest through the period, with some gusts to 20 kts at
times.
Outlook...Non-VFR possible with showers and thunderstorms
Thursday night through Saturday morning and again Monday
afternoon.
&&
.MARINE...
Offshore flow will continue across the lake today and Friday. A weak
trough will ripple across the lake today and enhance the pressure
gradient, allowing for stronger southwest winds up to 15 to 20
knots. Nearshore areas will have less impacts but waves will
increase quickly, moving north across the area with waves to 4 ft at
5 miles out. Showers and thunderstorms are expected at times today
and will produce locally higher winds and waves. A cold front will
cross the lake on Friday evening and winds will shift around to the
north Friday night. High pressure will build in across the lake for
the weekend but northerly winds may be enhanced for a brief period
on Saturday and a Small Craft Advisory may be needed. Winds will
improve through the weekend with the surface high. This high will
move east by Monday and flow will become more easterly.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory from noon today to 8 PM EDT this evening for
OHZ003-006>011-017>023-027>033-036>038-047.
PA...None.
MARINE...None.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Greenawalt
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Greenawalt
MARINE...SefcovicHazardous weather outlook, Aug 11, 7:38 PM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 738 PM EDT Wed Aug 11 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-122345- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 738 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. An additional round of strong to severe thunderstorms may occur overnight with the potential of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. Heat indices in the upper 90s to low 100s are possible Thursday afternoon and additional Heat Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-122345- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 738 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. An additional round of strong to severe thunderstorms may occur overnight with the potential of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:14 AM EDT | Heat Advisory | CLE | Ashland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 19 more | 15 hr |
| Aug 12, 4:56 AM EDT | Special Marine Warning | CLE | 64 min | |
| Aug 12, 7:33 AM EDT | Special Marine Warning | CLE | 87 min | |
| Aug 12, 8:21 AM EDT | Special Weather Statement | CLE | Medina | 39 min |
| Aug 12, 8:59 AM EDT | Special Marine Warning | CLE | 71 min | |
| Aug 12, 9:03 AM EDT | Special Weather Statement | CLE | Ashtabula, Lake | 42 min |
| Aug 12, 10:15 AM EDT | Special Weather Statement | CLE | Cuyahoga, Geauga, Portage | 45 min |
| Aug 12, 10:23 AM EDT | Areal Flood Advisory | CLE | Cuyahoga | 2 hr |
| Aug 12, 10:28 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Portage, Summit, Trumbull | 47 min |
| Aug 12, 11:01 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 40 min |
| Aug 12, 3:29 PM EDT | Special Weather Statement | CLE | Portage, Trumbull | 46 min |
| Aug 12, 3:37 PM EDT | Special Weather Statement | CLE | Geauga | 53 min |
| Aug 12, 3:42 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage, Summit | 48 min |
| Aug 12, 3:54 PM EDT | Special Weather Statement | CLE | Mahoning | 51 min |
| Aug 12, 4:00 PM EDT | Special Weather Statement | CLE | Summit | 45 min |
| Aug 12, 4:09 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 51 min |
| Aug 12, 4:27 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage, Summit, Trumbull | 63 min |
| Aug 12, 4:52 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage | 68 min |
| Aug 12, 6:11 PM EDT | Special Weather Statement | CLE | Morrow, Richland | 64 min |
| Aug 12, 4:58 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 47 min |
| Aug 12, 5:06 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 39 min |
| Aug 12, 5:36 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 39 min |
| Aug 12, 6:31 PM EDT | Areal Flood Advisory | CLE | Crawford | 2 hr |
Nearby
Special Marine Warnings in Ohio, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.